Arkansas, 2016

Damaging Wind in Arkansas, September 16, 2016

September 16, 2016 · NWS LZK · 1 event in 1 county or zone

strong to severe thunderstorms developed in north and central Arkansas on 9/16/16.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LZK wrote it up.

As a cold front moved through the area...strong to severe thunderstorms developed in north and central Arkansas on 9/16/16.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Little Rock, AR wrote its last area forecast discussion before the first event at Sep 16, 4:55 PM CST, 1 hour 40 minutes earlier.

Area forecast discussion, Sep 16, 4:55 PM CST, 1 hour 40 minutes before
Area Forecast Discussion
National Weather Service Little Rock AR
555 PM CDT FRI SEP 16 2016

.AVIATION...
Scattered showers/storms will be possible over the northern sites
this evening, as a surface boundary moves across the region. Over
the central portions, precip should be more scattered. Thunder
chances will diminish after sunset. However, showers will remain
possible through the night, but should largely diminish after 06z
as any remaining convection shifts eastward.

Mvfr ceilings and visbys will become possible by morning,
especially in areas that have seen any rain. While conditions will
improve after sunrise, area should still see broken stratocu
through the day. Winds will largely be light and variable, except
gusty with any storms.

Tafs out shortly.
&&

.PREV DISCUSSION...(ISSUED 300 PM CDT FRI SEP 16 2016)

SHORT TERM...Tonight Through Sunday

Wdly sctd convection noted acrs the FA this aftn...driven by aftn
heating and a MCV lifting acrs NE OK. Mid aftn temps ranged fm the
mid 80s to the mid 90s. Rapid update model data cont to suggest that
convection wl expand in areal coverage SWD acrs NRN and CNTRL AR
this evening. Have based POP trends on this scenario...with likely
rain chcs mentioned ovr N AR and lesser chcs to the S.

Still looking at unsettled conds persisting acrs the FA thru much of
the weekend...although not a total washout. A CDFNT wl cont to sloly
apch fm the Plains States...eventually entering NW AR later Sat and
Sat Ngt. The fnt is fcst to meander ovr the FA thru Sun. Looking for
sctd convection to rmn in the fcst...mainly diurnally driven as we
progress over the weekend. High temps wl hover close to or a bit abv
normal...with overnight lows in the 60s and lower 70s.

Long Term...Sunday Night through Friday

An upper trough and associated cold front should be south of the
forecast area by Sunday evening. Behind the Sunday upper trough,
high pressure will build into the central United States. However,
would not expect a cool down behind the front though as upper high
pressure will build into the central United States, keeping the
region dry and holding temperatures well above seasonal values. That
being said, would not be surprised to see some isolated showers or
thunderstorms especially on Tuesday afternoon near the Missouri
border where another weak front will be approaching from the north.
&&

.LZK Watches/Warnings/Advisories...NONE.
&&

Aviation...57
Hazardous weather outlook, Sep 16, 4:00 AM CST, 14 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LITTLE ROCK AR
500 AM CDT FRI SEP 16 2016

ARZ003>007-012>016-021>025-030>034-037>047-052>057-062>069-171000-
BOONE-MARION-BAXTER-FULTON-SHARP-NEWTON-SEARCY-STONE-IZARD-
INDEPENDENCE-JOHNSON-POPE-VAN BUREN-CLEBURNE-JACKSON-LOGAN-CONWAY-
FAULKNER-WHITE-WOODRUFF-SCOTT-YELL-PERRY-POLK-MONTGOMERY-GARLAND-
SALINE-PULASKI-LONOKE-PRAIRIE-MONROE-PIKE-CLARK-HOT SPRING-GRANT-
JEFFERSON-ARKANSAS-DALLAS-CLEVELAND-LINCOLN-DESHA-OUACHITA-CALHOUN-
BRADLEY-DREW-
500 AM CDT FRI SEP 16 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR A LARGE PART OF ARKANSAS.

.DAY ONE...TODAY AND TONIGHT

SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS ARE IN THE FORECAST
ACROSS THE NORTHWEST HALF OF ARKANSAS...ESPECIALLY LATER THIS
AFTERNOON AND TONIGHT. RAINFALL SHOULD AVERAGE A HALF INCH TO AN
INCH AND A HALF...WITH LOCALLY OVER TWO INCHES.

FARTHER SOUTHEAST...PRECIPITATION WILL BE MORE ISOLATED TO
SCATTERED...AND AMOUNTS WILL TEND TO BE MUCH LESS. FROM CENTRAL INTO
SOUTHEAST SECTIONS OF THE STATE...AFTERNOON HEAT INDEX VALUES WILL
APPROACH 100 DEGREES.

WHILE THERE COULD BE SOME SEVERE WEATHER AND FLASH FLOODING THROUGH
TONIGHT...IT WILL TEND TO BE LOCALIZED.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

HIT AND MISS SHOWERS AND THUNDERSTORMS REMAIN IN THE FORECAST
THROUGH THE WEEKEND. ANY SEVERE WEATHER OR FLASH FLOODING WILL BE
SPOTTY.

HEADING INTO NEXT WEEK...A RIDGE OF HIGH PRESSURE WILL BUILD OVER
THE AREA FROM THE SOUTHERN PLAINS. UNDER THE HIGH...RAIN CHANCES
WILL DECLINE...WITH ONLY ISOLATED THUNDERSTORMS DURING THE HEAT OF
THE AFTERNOON.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

&&

VISIT NWS LITTLE ROCK ON THE WEB. GO TO HTTP://WEATHER.GOV/LZK.

46

In the hours before

Special weather statement, Sep 16, 5:38 PM CST, 57 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LITTLE ROCK AR
638 PM CDT FRI SEP 16 2016

ARZ012-021-170015-
JOHNSON AR-NEWTON AR-
638 PM CDT FRI SEP 16 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN JOHNSON AND
SOUTHWESTERN NEWTON COUNTIES UNTIL 715 PM CDT...

AT 638 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
DEVILS KNOB...OR 15 MILES NORTH OF CLARKSVILLE...MOVING NORTHEAST AT
20 MPH.

NICKEL SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
WALNUT...                         ROSETTA...
DILLEN...                         DEVILS KNOB...
DIXON RIDGE...                    NAIL...
FORT DOUGLAS...                   SWAIN...
CATALPA...                        FALLSVILLE...
SALUS...                          HAW CREEK FALLS CAMPGROUND...
MINERAL SPRINGS RECREATION AREA...
DEER...
OZONE...                          ARBAUGH...
OARK...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 3573 9309 3573 9316 3569 9316 3556 9348
      3571 9360 3577 9353 3576 9352 3578 9352
      3595 9332
TIME...MOT...LOC 2338Z 236DEG 19KT 3569 9347

226
Special weather statement, Sep 16, 6:21 PM CST, 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LITTLE ROCK AR
721 PM CDT FRI SEP 16 2016

ARZ006-015-170100-
IZARD AR-FULTON AR-
721 PM CDT FRI SEP 16 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN IZARD AND CENTRAL
FULTON COUNTIES UNTIL 800 PM CDT...

AT 721 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
HORSESHOE BEND...OR 7 MILES SOUTH OF SALEM IN FULTON COUNTY...MOVING
NORTH AT 30 MPH.

NICKEL SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
SALEM IN FULTON COUNTY...         HORSESHOE BEND...
MAMMOTH SPRING...                 OXFORD...
FRANKLIN...                       STURKIE...
AGNOS...                          HEART...
WHEELING...                       UNION...
FRYATT...                         MORRISTON...
SALEM AIRPORT...                  SADDLE...
CAMP...                           MOKO...
WISEMAN...                        GLENCOE...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 3615 9174 3621 9195 3650 9188 3650 9155
TIME...MOT...LOC 0021Z 197DEG 27KT 3626 9182

226

The radar

The Springfield radar (KSGF), 170 km away, was scanning. The volume nearest the first event began at 00:35 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Fulton

When
September 16, 6:35 PM CST
Where
Fulton County, Salem
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
36.370, -91.820

Trees were blown down in Salem across Byron St. and Young St.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arkansas in 2016Every state in 2016This day in weather historyWarnings in Arkansas, September 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 660126.